Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter To Editor
2008:74:3;281-282
doi: 10.4103/0378-6323.41393
PMID: 18583814

Ashy dermatosis-like pigmentation due to ethambutol

Neeraj Srivastava1 , Lakhan S Solanki1 , Satish Chand1 , Rajendra S Garbyal2 , Sanjay Singh1
1 Department of Dermatology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, India
2 Department of Pathology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, India

Correspondence Address:
Sanjay Singh
C-9, New Medical Enclave, Banaras Hindu University, Varanasi - 221 005
India
How to cite this article:
Srivastava N, Solanki LS, Chand S, Garbyal RS, Singh S. Ashy dermatosis-like pigmentation due to ethambutol. Indian J Dermatol Venereol Leprol 2008;74:281-282
Copyright: (C)2008 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

A 30 year-old Indian woman presented to us with asymptomatic, multiple, hyperpigmented macules. She had been receiving treatment for abdominal tuberculosis in the form of levofloxacin (750 mg daily) and ethambutol (800 mg daily) for two months, followed by levofloxacin, rifampicin (450 mg daily) and isoniazid (300 mg daily) for eight months. Macular lesions appeared on her forearm about two weeks after starting the initial treatment course. No new lesions had appeared and existing lesions did not enlarge since ethambutol was stopped; however, the pigmentation had persisted.

Multiple, non-scaly, slightly atrophic, muddy-brown to brownish-black macules of round, oval and bizarre shapes and different sizes (0.5-10 cm in size) were present over the face, neck, upper extremities and the trunk [Figure - 1]. Some of the lesions, especially those on the abdomen, had perilesional erythematous halos. Palms, soles, scalp and mucosal surfaces were unaffected. Routine investigations were normal. Histopathological examination showed mild epidermal atrophy with a slight flattening of rete ridges and a sparse superficial perivascular infiltrate of lymphocytes. Papillary and deep dermis showed numerous melanophages [Figure - 2]. These findings were consistent with ashy dermatosis.

Ashy dermatosis (erythema dyschromicum perstans) is an asymptomatic eruption of oval, polycyclic or irregularly shaped, grey-blue, hyperpigmented macules on the trunk, arms, face, and the neck. [1] It begins as ash-coloured macules, sometimes with an erythematous or elevated border. The oral cavity and genitals are spared. It has been associated with ingestion of ammonium nitrite, orally administered radiographic contrast media and whipworm infestation. [1]

Ethambutol has only rarely been reported to cause lichenoid eruptions; [2],[3] however, it has never been reported to cause ashy dermatosis-like eruptions. In one report of ethambutol-induced lichenoid eruption, the eruption consisted of lichenoid papules, [2] while another report described the eruption consisting of lichenoid papules and hyperpigmented macules. [3] Some authors believe that ashy dermatosis may be a manifestation of lichen planus. [1]

The present case appears to be the first in which ethambutol most probably led to ashy dermatosis-like pigmentation. We believe that the pigmentation in the present case may be better called ashy dermatosis-like rather than lichenoid, because of the presence of a perilesional, inflammatory, erythematous halo and inconsistent basal cell degeneration.

A challenge test with ethambutol was considered unethical. Re-exposing a patient with a drug eruption to the suspected drug may be dangerous, and hence, is not usually recommended. [4] The time course of eruption strongly suggested that ethambutol was responsible for the eruption.

Sometimes, the issue as to whether a particular drug is really responsible for an eruption, is debatable. Although no perfect solution exists, the Naranjo adverse drug reaction probability scale is frequently used to clarify this issue. [5] In the present case, the likelihood of ethambutol causing the eruption was considered to be probable, which is one step below the highest certainty provided by this scale.

References
1.
Schwartz RA, Centurion SA. Erythema dyschromicum perstans. [cited on 2007 Apr 12]. Available from: http://www.emedicine.com/derm/topic132.htm.
[Google Scholar]
2.
Grossman ME, Warren K, Mady A, Satra KH. Lichenoid drug eruption associated with ethambutol. J Am Acad Dermatol 1995;33:675-6.
[Google Scholar]
3.
Frentz G, Wadskov S, Kassis V. Ethambutol induced lichenoid eruptions. Acta Derm Venerol (Stockh) 1981;61:89-91.
[Google Scholar]
4.
Halevy S, Shai A. Lichenoid drug eruptions. J Am Acad Dermatol 1993;29:249-55.
[Google Scholar]
5.
Naranjo CA. Naranjo ADR probability scale. Clin Pharmacol Ther 1981;30:239-45.
[Google Scholar]

Fulltext Views
163

PDF downloads
37
Show Sections